Minnesota, 2025Drought in Minnesota, March 1 to 31, 2025
March 1 to 31, 2025 · NWS DLH · 5 events in 5 counties and zones
D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties at the start of March.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties at the start of March. Some improvement was noted across Crow Wing and southern Cass counties with the complete removal of D2 Severe Drought with the update on the 18th. Precipitation for March was generally near normal to slightly above normal in areas where D2 Severe Drought persisted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:28 PM CST, 32 minutes earlier. Its key messages:
- Brief cool down for Saturday with highs staying below freezing. Warm temperatures return Sunday, and by Monday we will see highs in the 40s and low 50s.
- Precipitation chances return as early as Tuesday with a potential Colorado low moving across the Midwest on Wednesday.
Area forecast discussion, Feb 28, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1128 PM CST Fri Feb 28 2025
.KEY MESSAGES...
- Brief cool down for Saturday with highs staying below
freezing. Warm temperatures return Sunday, and by Monday we
will see highs in the 40s and low 50s.
- Precipitation chances return as early as Tuesday with a
potential Colorado low moving across the Midwest on Wednesday.
&&
.DISCUSSION...
Issued at 256 PM CST Fri Feb 28 2025
Current Conditions:
Surface low pressure has moved over into central Lake Superior with
a secondary cold front draping across the Northern Plains and
northern MN. Temperature change behind this boundary has seen
falling temperatures throughout the day with INL sitting 20F colder
than they were at 6am. The blustery winds we saw this morning have
slowly come down but are still gusting up to 30-35 mph. As we head
into the overnight hours expect these winds to taper off as surface
high pressure slides in from Canada.
South Shore Lake Effect:
Strong northwesterlies and continued cold air advection over western
Lake Superior has spurred Lake effect snow showers over portions of
the South Shore. Radar shows steady returns over Ashland and Iron
County indicative that the precipitation shield is not too shallow.
Web cams over Ironwood show a light snowfall with barren ground once
again being consumed by snow. For our Winter Weather Advisory in
Iron County we have one slight modification, ending the headline at
midnight as opposed to Saturday morning. Still expect to see 2 to 4
inches across most of the region with higher values of 4 to 7 inches
possible in the northern portions. Activity is expected to taper off
in the early morning hours as winds turn more northerly and
introduce drier air.
The Weekend:
High pressure moves in on Saturday with clearing skies. Despite the
sunny day temperatures will be somewhat tempered as the cool air
mass sinks in from Canada. Highs are expected to remain below
freezing. The high pressure slides off to the east on Sunday with
southerly flow returning once again. Highs will climb into the upper
30s and 40s once again.
Next Week:
Above normal temperatures will carry into next week with a toasty
Monday. Highs are expected to be in the 40s and low 50s. For
context, our usual high temps are in the mid to low 30s for this
time of year. The weather looks to turn active again as a Colorado
Low is set to move through the Midwest. The low tracks still
show a high variance with a general agreement of being in the
vicinity of IL by Wednesday morning. As you can imagine the QPF
plumes vary quite a bit ranging from nothing to 0.80 inches on
the high end. Most of the clustering still remains along the low
end of less than 0.20 inches though. Too much uncertainty to
make any bold predictions at this time. Precipitation chances
could arrive as early as Tuesday as an inverted trough out ahead
of the main system instigates some rain/snow.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1122 PM CST Fri Feb 28 2025
Outside of MVFR ceilings from South Shore lake effect snow
showers, VFR conditions prevail this TAF period. A few areas of
IFR visibility could also occur near and east of KASX along the
South Shore through 12Z today from those snow showers. Still-
gusty winds at issuance will decrease to light northwesterly
winds under 10 knots towards daybreak and through the afternoon.
Expect winds to back to southerly after 21Z today and through
06Z at most terminals so kept with light and variable mentions
to end most TAFs at this time.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 946 PM CST Fri Feb 28 2025
A surface low over Lake Huron late this evening will continue
moving east away from Lake Superior, leading to winds and waves
gradually decreasing tonight into Saturday morning. Given a push
of colder air late this evening into early tonight combined
with 20 to 30 knot winds, heavy freezing spray will persist
along the South Shore for a short while. Northwest winds drop
to around 10 kt with gusts to around 15 kt by Saturday
afternoon, and then weaken even more Saturday night. Winds back
to southwesterly for Sunday and Monday, with gusts expected to
remain under 20 kt.
Previous discussion:
Strong northerly winds continue to roar across the Lake this
afternoon with Gale Warnings still in effect. A surface low pressure
will continue to exit to the east this evening with winds
decreasing. However, the rush of colder air will lead to some
freezing spray concerns along the South Shore. Winds and waves will
begin to subside Saturday afternoon with speeds falling to 5 to 10
knots.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...Winter Weather Advisory until midnight CST tonight for WIZ004.
MARINE...Small Craft Advisory until 4 AM CST Saturday for LSZ121.
Small Craft Advisory until 8 AM CST Saturday for LSZ140>143.
Small Craft Advisory until 3 AM CST Saturday for LSZ144-145.
Small Craft Advisory until 10 AM CST Saturday for LSZ146>148-
150.
Heavy Freezing Spray Warning until 2 AM CST Saturday for
LSZ146.
Heavy Freezing Spray Warning until 4 AM CST Saturday for
LSZ150.
&&
DISCUSSION...Britt
AVIATION...NLy
MARINE...RothsteinHazardous weather outlook, Feb 28, 3:49 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
349 PM CST Fri Feb 28 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
349 PM CST Fri Feb 28 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Snow will continue along the South Shore, where an additional 2
to 4 inches are expected. Locally higher amounts up to 5 inches
are possible. The highest of these accumulations are expected in
northern Iron County.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A messy system may bring some rain and accumulating snow for parts
of the Northland around Tuesday and Wednesday next week.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements to
the National Weather Service.
LSZ121-140>148-150-012200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
349 PM CST Fri Feb 28 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Breezy north winds continue this afternoon into tonight,
producing hazardous conditions for smaller vessels. Heavy freezing
spray is expected along the South Shore tonight as well. Small
Craft Advisories and a Heavy Freezing Spray Warning are in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Breezy north winds continue into Saturday morning producing
hazardous conditions for smaller vessels. The winds will gradually
diminish through the day, allowing conditions to slowly improve.
Small Craft Advisories remain in effect into Saturday morning.
JDS
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Central St. Louis
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
March began with D2 Severe Drought conditions across a small area along the Itasca County border. No changes in the area of D2 Severe Drought were observed over the month. Precipitation for March was near normal.
Drought, Northern Itasca
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across much of northern Itasca County through the month of March. Only the far northeastern part of the county was not included in the area of D2 Severe Drought. No changes in the drought categories were observed over the course of the month. Precipitation for March was near normal.
Drought, Northern Cass
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across the northwestern two-thirds of northern Cass County through the month of March. A very slight reduction in the area of D2 Severe Drought in the southwestern corner of the northern part of the county was observed with the update on the 18th. Precipitation for March was generally near normal.
Drought, Southern Cass
- When
- March 1, 12:00 AM CST to March 18, 6:00 AM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across much of the northwestern half of the southern part of the county as March began. D1 Moderate Drought conditions were in place across the southeastern half of the southern part of the county. All of the D2 Severe Drought conditions were removed with the update on the 18th. Precipitation for March was near to slightly above normal.
Drought, Crow Wing
- When
- March 1, 12:00 AM CST to March 18, 6:00 AM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
A very small area of D2 Severe Drought persisted in the beginning of March in the far northwestern corner of the county. D1 Moderate Drought covered most of the county with a small area of D0 Abnormally Dry conditions in the far southern reaches of the county. Precipitation and snow melt during the first part of the month led to the removal of D2 Severe Drought in the county, leaving D1 Moderate Drought and D0 Abnormally Dry conditions. Precipitation for March was near to slightly above normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, March 1, 20254 deaths · 8 injured · $301,000 · 3 events
- Drought in Texas, March 1 to 31, 202529 events
- Drought in South Dakota, March 1 to 31, 202519 events
- Drought in New Mexico, March 1 to 31, 202519 events
- Drought in North Dakota, March 1 to 31, 202515 events
- Drought in New Mexico, March 1 to 31, 202513 events
- Drought in Texas, March 1 to 31, 202512 events
- Drought in South Dakota, March 1 to 31, 202512 events
- Blizzard and Winter Weather in Michigan, March 1, 20259 events
- Drought in Arizona, March 1 to 31, 20257 events
- Drought in Texas, March 1 to 31, 20257 events
- Heavy Snow and High Wind in Nevada, March 1 to 3, 202555 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235380, 1235382, 1235384, 1235387, 1235388.